Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2020, 3:52 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2020, 3:52 PM CDT (20:52 UTC)
- Expired
- May 13, 2020, 4:57 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:59 PM CDT, 53 minutes earlier.
Area forecast discussion, May 13, 2:59 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT Wed May 13 2020
.MESOSCALE UPDATE...
...Severe weather likely today...
* Synoptic Overview: A weak shrtwv in westerly flow aloft will
traverse the area this afternoon. At the sfc, a dryline has
sharpened from around Perryton to Skellytown to Goodnight with
low to mid 60 dewpts common east of it. Expect convection to
start after 3 PM with severe weather likely.
* Mesoscale: The aforementioned dewpts combined with sfc temps now
reaching the 80s have contributed to MLCAPE values pushing 3000
J/kg. Wind shear isn't overwhelmingly impressive but is
sufficient for organized convection. Decent turning with height
and some speed shear are evident through about h5 before
westerly winds weaken a bit above that. This weakness will
likely eventually contribute to an outflow induced cluster/line
storm mode.
* Threats: The question of the day is how long we can keep an
isolated storm or 2 around as hail CAPE is impressive and
significant hail, possibly up to baseball size, will be possible
in supercells. Once storms become outflow dominant, the main
hazard will of course shift to severe winds. Current thinking is
that the area of cu analyzed near Pampa could become *that*
supercell talked about earlier and will keep the closest eye on
the McLean, Pampa, Canadian, Wheeler, Miami sort of area. T/Td
spreads/LCLs should limit the tornado threat but there is enough
low level turning that maybe "Panhandle magic" can overcome the
dry boundary layer and get a brief tornado on the ground.
Elsewhere, it might be tough to get anything more than low end
severe hail and wind gusts.
* Timing & Location: Though any supercells will be relatively slow
moving (right movers should move ENE at about 20kts), expect
outflow to eventually win out and get everything out of the
Panhandles by around 8 PM or so.
Simpson
&&
.LONG TERM...Tomorrow through Tuesday Night...
Thursday morning may start off with some more fog and low clouds
for the area in the wake of storms. These look to clear out by
early morning as winds turn more southwesterly and bring dry air.
Models aren't really developing any storms tomorrow but with a
short wave passing overhead in the mid-levels in conjunction with
forecast soundings showing plenty of instability, the possibility
exists that if a storm can get going, it would be severe. For
this possibility, have added a 15 pop to the far eastern TX
Panhandle.
Friday a cold front looks to surge into the Panhandles starting in
the early morning hours. The front will bring a chance for storms
with it. Models prog the front to push just to our southern CWA
border and stall out. Models have some difficulty in resolving
what to do with the front overnight Friday into Saturday due to
the upper level trough moving through to the south of the area. As
the trough pushes east of the area in central Texas, northwest
flow aloft takes hold. The dry line looks to setup in eastern NM
and the western TX Panhandle. Saturday looks to have storms form
along the line and move eastward.
By Sunday, the high pressure in the mid levels moves into western
TX and holds on through mid week next week, keeping the area dry.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 56 89 56 83 57 / 0 0 0 5 10
Beaver OK 57 86 57 79 56 / 0 0 10 10 40
Boise City OK 50 83 52 76 52 / 0 5 5 5 30
Borger TX 58 92 57 85 58 / 0 0 0 0 10
Boys Ranch TX 52 91 52 84 55 / 0 0 0 0 10
Canyon TX 55 90 55 85 56 / 0 0 0 5 5
Clarendon TX 58 91 60 86 59 / 20 0 0 10 20
Dalhart TX 47 87 50 80 51 / 0 0 0 0 10
Guymon OK 53 86 55 78 54 / 0 0 5 5 30
Hereford TX 53 89 54 85 55 / 0 0 0 0 5
Lipscomb TX 59 90 59 82 58 / 30 10 5 10 30
Pampa TX 57 90 57 83 57 / 0 0 0 5 20
Shamrock TX 58 92 62 87 60 / 50 20 5 10 30
Wellington TX 59 93 63 89 60 / 60 20 5 20 30
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Dallam...Hartley.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron.
&&
9/16Hazardous weather outlook, May 13, 3:10 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 310 PM CDT Wed May 13 2020 OKZ001>003-TXZ001>020-317-140900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 310 PM CDT Wed May 13 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe storms expected to develop across the central and southeast Panhandles today. Strong damaging winds, large hail, and a possible tornado can't be ruled out. Critical Fire Weather conditions expected today across the northwest Panhandles. Winds 20 to 25 mph expected with low relative humidity values. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday through Saturday across portions of the Panhandles. Can't rule out severe storms. .SPOTTER INFORMATION STATEMENT... Spotters should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Area fire managers and emergency officials should be alert for critical Fire Weather conditions Wednesday afternoon and evening.
In the hours before
Special weather statement, May 13, 3:36 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT Wed May 13 2020
TXZ014-015-019-020-132130-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
336 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH AND DONLEY COUNTIES
UNTIL 430 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lelia Lake, or 8 miles northeast of Clarendon, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clarendon, Shamrock, Mclean, Howardwick, Hedley, Lelia Lake, Twitty,
Dozier, Lela, Greenbelt Lake and Samnorwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 10078 3504 10100 3540 10044 3537 10020
3514 10012
TIME...MOT...LOC 2036Z 229DEG 28KT 3501 10076
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:37 PM CDT | Special Weather Statement | AMA | Deaf Smith | 53 min |
| May 12, 9:18 PM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Donley, Gray and 12 more | 12 hr |
| May 13, 3:36 PM CDT | Special Weather Statement | AMA | Donley | 54 min |
| May 13, 4:04 PM CDT | Special Weather Statement | AMA | Hemphill | 56 min |
| May 13, 4:28 PM CDT | Special Weather Statement | AMA | Lipscomb | 62 min |
| May 13, 6:14 PM CDT | Special Weather Statement | AMA | Hemphill | 46 min |
| May 13, 6:24 PM CDT | Special Weather Statement | AMA | Wheeler | 36 min |
| May 13, 6:43 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.